The Potential for Fentanyl Abuse
Because fentanyl is so potent, it is easy to overdose on the medication. Individuals with legitimate fentanyl prescriptions can still become addicted to the euphoria, become physically dependent on the drug, or rapidly develop a tolerance to the medication.
Due to the drug’s potency, however, fentanyl has become an illicit street drug. Public health officials have reported a spike in overdose deaths from fentanyl mixed with other drugs, particularly heroin. These drugs are mixed in an effort to increase their potency.
Fentanyl’s Licit and Illicit Uses
Like other opioid painkillers, fentanyl relieves pain by binding to the opioid receptors in the brain. When taken as a prescription medication, the dose of fentanyl is modulated by being slowly released through a transdermal patch, lozenge, or injection. The drug is used extensively as an analgesic and in anesthesia to prevent or reduce pain in a hospital setting.According to the DEA, there were 6.64 million fentanyl prescriptions in 2014. Lozenges in particular are prescribed to cancer patients to treat breakthrough pain that is not relieved by their regular opioid painkillers. The transdermal patches are prescribed to patients who have had heart surgery or who have poor heart function and other serious pain. Fentanyl patches release medication over 48-72 hours, and they are typically used for cancer patients who cannot swallow or who have adverse effects from morphine or oxycodone. They are also applied to patients who have renal failure, so the individual does not have to process the medication through their kidneys.
The first reports of fentanyl abuse appeared in the 1970s, after illicit production began in 1979 and fentanyl was sold as a heroin substitute. When sold illegally, fentanyl is most often in powder form, mixed with heroin or other drugs in clandestine labs. In the past few years, the DEA has noted that fentanyl is being used as a replacement for heroin in opioid-dependent people. Since fentanyl’s release into the body can be intense, it can cause a quick high that more easily causes overdose. Mixing heroin and cocaine with fentanyl increases the strength of these illegal drugs, and that can also lead to intense side effects and overdose.
Fentanyl abuse involves rapidly changing patches or applying more than one patch; injecting a large amount of fentanyl intravenously; swallowing or snorting the contents of patches; or otherwise breaking the medication down to bypass the slow release.Fentanyl’s effects resemble the high of heroin and include:
- Nausea or vomiting
- Slowed or shallow breathing
Who Abuses Fentanyl?
The American Society of Addiction Medicine (ASAM) found that of 21.5 million Americans, ages 12 or older, who struggled with substance abuse in 2014, 1.9 million struggled with prescription painkiller abuse, and 586,000 struggled with heroin addiction. These individuals are the primary candidates for fentanyl addiction and abuse. As they develop a tolerance to their original substance, many people struggling with opioid addiction will begin to seek out other opiate drugs that are more potent.
When fentanyl is abused, it may be stolen from pharmacies, obtained via fake prescriptions, or sold illegally by those who have legitimate prescriptions. The DEA has noted that fentanyl has also been stolen from long-term care facilities and nursing homes, which stock the medication for patients who have chronic pain.
Fentanyl Abuse and Overdose Statistics
The Centers for Disease Control noted an outbreak of fentanyl overdoses and deaths between 2005 and 2007, and a partnership between the DEA and CDC noted 1,013 overdose deaths directly related to fentanyl abuse without a prescription. Then, in Florida in 2012, Florida officials discovered 251 deaths related to fentanyl, which increased to 292 deaths in 2013 – an increase of 16.3 percent.Between July and December 2014, 18 states reported 20 or more law enforcement seizures of fentanyl. According to the Drug Abuse Warning Network (DAWN) report, emergency department visits due to fentanyl overdoses increased to 20,034 in 2011, up from 15,947 in 2007. The National Forensic Laboratory Information System (NFLIS), which collects data from state and local police laboratories, reported a similar increase in fentanyl overdoses: In 2013, there were 942 submissions, which spiked to 3,344 submissions the following year. NFLIS noted that, between 2012, and 2014, fentanyl confiscations and seizures increased sevenfold. In response to this increase, the DEA issued a warning in March 2015 that identified fentanyl as a threat to public safety. In Ohio, 3.9 percent of overdose deaths (84 individuals) in 2013 involved fentanyl; that increased to 20.2 percent (502 individuals) in 2014. The New York Times gathered statistics regarding the opioid abuse epidemic across the US, and found that opioid overdose deaths were reaching similar levels as the peak of the HIV epidemic in the 1980s and 1990s. On average, opioid overdose deaths have increased 15 percent between 2003 and 2014.
Symptoms of Fentanyl Addiction and Abuse
Like other opioid medications, fentanyl has a high potential for addiction and abuse. This medication is especially dangerous due to its strength, but that is the factor that makes it so appealing to people who struggle with opioid addictions. When abused, fentanyl can induce intoxication within 15-30 minutes, and the toxicity can last for several hours.Signs of fentanyl abuse or intoxication include:
- Abdominal pain or stomach cramps
- Nausea or vomiting
- Loss of coordination
- Anxiety or depression
- Loss of appetite
- Memory loss, confusion, and cognitive difficulties
Symptoms of fentanyl overdose include:
- Cold or clammy skin
- Bluish tint around the lips or under the fingernails
- Extreme drowsiness, or inability to wake up
- Convulsions or seizures
- Pinpoint pupils
- Slowed, shallow, or stopped breathing
- Slow heartbeat
Effects of Fentanyl Abuse
Because fentanyl is so strong, there are many long-term effects of abusing the drug. The most serious is tolerance. If a person becomes tolerant to a strong drug like fentanyl, and they begin to increase their dose to get the same effects, they may overdose.
Other long-term effects include damage to the brain and organs. Since opioids reduce the rate of breathing, the body may suffer a lack of oxygen, which can lead to internal damage. This can lead to personality changes, chronic illness, organ failure, and death.
When a person becomes addicted to opioid medications, they may experience withdrawal symptoms when they attempt to stop taking the medication. This can occur in some cases when they use the drug as prescribed, but it is more likely when a person has been abusing the opioid drug or become addicted to the substance.Withdrawal symptoms include:
- Muscle aches
- Restlessness or anxiety
- Runny eyes or nose
- Excessive yawning
- Nausea or vomiting
- Dilated pupils
- Rapid breathing or heartbeat
- High blood pressure
Typically, opioid withdrawal symptoms begin within 6-12 hours after the last dose and peak within three days. Some symptoms can linger for two weeks. Cravings for the medication and other psychological ramifications can last for months after detoxing from the drug.
However, it is important not to attempt to detox from fentanyl alone. Detoxing alone can leave a person vulnerable to relapse due to intense cravings. If the individual’s body has reduced their tolerance to the medication, then they are at a higher risk of overdose if they do relapse. In addition, health complications could occur during detox, and medical detox provides prompt medical care if needed, ensuring people stay safe throughout withdrawal.
Fentanyl can also lead some individuals to experience post-acute withdrawal syndrome, or PAWS. This is a group of psychological side effects from the withdrawal process that can linger for months, and if unmonitored, lead the individual to relapse and potentially overdose.
When a person decides to end their addiction to opioid painkillers like fentanyl, the first step is speaking to a medical professional. Tapering is one approach to detoxing from fentanyl. This involves stepping down the dose over time, and while this can take weeks or months to complete successfully, tapering helps reduce cravings and physical side effects from quitting fentanyl. Most often, the person is switched to a safer, replacement opioid medication for this tapering process.
In some cases, a doctor may prescribe buprenorphine, which is a partial opioid agonist. This medication helps to lessen cravings and withdrawal symptoms by binding to the opioid receptors in the brain. When used as prescribed, buprenorphine does not induce any euphoria. Suboxone is a combination of buprenorphine and naloxone that should reduce the potential for abuse, since naloxone kicks in to stop all opiate euphoria if the patient attempts to bypass buprenorphine’s slow release to get high.
While medical detox is very effective in physically weaning the person off fentanyl, comprehensive treatment for addiction is just as important as medical help. Rehabilitation programs offer social support and therapy. This helps the person learn the roots of their addictive behaviors and acquire better coping mechanisms to deal with stress, triggers, and cravings. As a result, the person can have a firm foundation in recovery before returning to everyday life.